Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Topeka, KS

May 30, 20064 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 30, 2006, 5:59 PM CDT for 4 counties in Kansas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 5:59 PM CDT (22:59 UTC)
Expired
May 30, 2006, 9:00 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:30 PM CDTHEAVY RAIN 1.64 Sw Ottawa, KSRAINFALL OCCURRED WITHIN 45 MINUTES.
May 30, 7:30 PM CDTHEAVY RAIN 2.6Melvern, KSRAINFALL OCCURRED BETWEEN 630-730 P.M. AND STILL RAINING HARD.
May 30, 7:30 PM CDTHEAVY RAIN 3Melvern, KSRAINFALL BETWEEN 630 TO 730 P.M. AND STILL RAINING HARD. MODERATE TO HEAVY FLOODING.
May 30, 7:55 PM CDTFLASH FLOODGarnett, KSIN THE CITY OF GARNETT WATER WAS REPORTEF FLOWING OVER HWY 59...ALSO KNOWN AS MAPLE ST. IN TOWN. COUNTY OFFICIALS ALSO REPORTED WATER FLOWING OVER 2350 AND 2400 RDS BETWEEN US HWYS 59 AND 169 IN ANDERSON COUNTY.
May 30, 7:55 PM CDTFLASH FLOODWaverly, KSCOUNTY OFFICIAL REPORTED WATER A FEW INCHES DEEP FLOWING OVER A FEW ROADS IN THE TOWN OF WAVERLY. OFFICIALS ALSO REPORTED 6 TO 8 INCHES OF WATER FLOWING OVER ROADS IN THE NORTHWESTERN PORTION OF COFFEY COUNTY.
May 30, 8:45 PM CDTHEAVY RAIN 3.9Melvern, KSTOTAL RAINFALL FROM EVENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 116 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 302305
FFWTOP
KSC003-031-059-139-310200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS
  COFFEY COUNTY IN EAST CENTRAL KANSAS
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS OCCURING ALONG AND NEAR 
INTERSTATE 35 FROM LEBO UP THROUGH OTTAWA.  MORE RAIN IS MOVING INTO 
NORTHERN COFFEY AND SOUTHERN OSAGE COUNTIES FROM THE WEST...WHERE 
FLASH FLOODING WAS OCCURING IN LYON COUNTY.  HEAVY RAINFALL RATES OF 
1 TO 3 INCHES PER HOUR WILL CONTINUE ACROSS SOUTHERN 
OSAGE...COFFEY...FRANKLIN AND PARTS OF ANDERSON COUNTY THROUGH AT 
LEAST 8 PM.

* LOCATIONS IMPACTED INCLUDE...
  OTTAWA...
  BURLINGTON...
  GARNETT...
  LYNDON...
  HARRIS...
  GREELEY...
  WAVERLY...
  RICHMOND...
  LEBO...
  MELVERN...
  MELVERN LAKE...
  JOHN REDMOND RESERVOIR...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 199.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3862 9594 3815 9595 3814 9507 3874 9505

$$
4 follow-up statements
000 
WGUS73 KTOP 310010
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT TUE MAY 30 2006

KSC003-031-059-139-310200-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
709 PM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR 
NORTHERN ANDERSON...COFFEY...FRANKLIN AND SOUTHERN OSAGE COUNTIES...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN 
OVER THE SOUTHERN OSAGE AND MUCH OF COFFEY...FRANKLIN AND ANDERSON 
COUNTIES.  RADAR RAINFALL ESTIMATES OF 1 TO 3 INCHES PER HOUR 
CONTINUE IN THESE AREAS.  A RAINFALL OBSERVER IN NEOSHO RAPIDS IN 
EXTREME EASTERN LYON COUNTY REPORTED 2.45 INCHES OF RAINFALL IN LESS 
THAN 2 HOURS...AND AN OBSERVER 4 MILES SOUTHWEST OF OTTAWA HAD 1.6 
INCHES OF RAIN IN 45 MINUTES.  HEAVY RAIN WILL CONTINUE ACROSS THESE 
COUNTIES THROUGH AT LEAST 8 PM AND FLASH FLOODING WILL BE LIKELY IN 
LOW LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
OTTAWA...GARNETT...HARRIS...GREELEY...WAVERLY...RICHMOND...LEBO...
OLIVET...WILLIAMSBURG...PRINCETON...MELVERN...RANTOUL...QUENEMO...
MELVERN LAKE AND JOHN REDMOND RESERVOIR.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 187.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3853 9594 3822 9595 3816 9507 3864 9512

$$
000 
WGUS73 KTOP 310036
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT TUE MAY 30 2006

KSC003-031-059-139-310200-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
729 PM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR 
ANDERSON...COFFEY...FRANKLIN AND SOUTHERN OSAGE COUNTIES...

AT 729 PM CDT...FRANKLIN COUNTY DISPATCH REPORTED WATER OVER RURAL 
ROADWAYS IN THE CENTRAL PART OF FRANKLIN COUNTY.  ADDITIONALLY...A 
SPOTTER IN MELVERN IN SOUTHERN OSAGE COUNTY REPORTED 2.6 INCHES OF 
RAIN IN IN ABOUT ONE HOUR.  RADAR INDICATED HEAVY RAIN STILL 
OCCURING ACROSS SOUTHERN OSAGE...CENTRAL AND SOUTHERN 
FRANKLIN....EASTERN COFFEY AND MUCH OF ANDERSON COUNTIES...WHERE AN 
ADDITIONAL ONE TO THREE INCHES CAN BE EXPECTED BEFORE 9 PM.  

LOCATIONS IMPACTED INCLUDE...
GARNETT...WESTPHALIA...HARRIS...GREELEY...WAVERLY...RICHMOND...LEBO..
.OLIVET...WILLIAMSBURG...PRINCETON...MELVERN...
RANTOUL...QUENEMO AND MELVERN LAKE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 187.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3853 9594 3822 9595 3812 9507 3864 9512

$$
000 
WGUS73 KTOP 310103
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT TUE MAY 30 2006

KSC003-031-059-139-310200-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
759 PM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR 
ANDERSON...COFFEY...FRANKLIN AND SOUTHERN OSAGE COUNTIES...

AT 755 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING WITH WATER RUNNING OVER ROADS 2350 AND 2400 BETWEEN U S 
HIGHWAYS 59 AND 169.  ALSO...IN GARNETT...WATER WAS REPORTED FLOWING 
OVER U S HIGHWAY 59.  IN COFFEY COUNTY...SIX TO EIGHT INCHES OF 
WATER WAS REPORTED FLOWING SWIFTLY ACROSS ROADS IN THE NORTHWEST 
PART OF THE COUNTY.  AT 745 PM...AN OBSERVER CALLED IN FROM MELVERN 
IN SOUTHERN OSAGE COUNTY WITH 3 INCHES OF RAIN THIS EVENING.  RADAR 
SHOWED ADDITIONAL HEAVY RAIN FALLING ACROSS ANDERSON AND FRANKLIN 
COUNTIES...WITH MODERATE RAIN FALLING ACROSS OSAGE AND COFFEY 
COUNTIES.  THROUGH 9 PM...THE HEAVIER RAIN WILL BE ENDING...BUT 
RUNOFF WILL CONTINUE TO CAUSE FLOODING.

LOCATIONS IMPACTED INCLUDE...
OTTAWA...GARNETT...WESTPHALIA...HARRIS...GREELEY...WAVERLY...
RICHMOND...LEBO...OLIVET...WILLIAMSBURG...PRINCETON...MELVERN...
RANTOUL...QUENEMO...MELVERN LAKE AND JOHN REDMOND RESERVOIR.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 187.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3853 9594 3822 9595 3812 9507 3864 9512

$$
000 
WGUS73 KTOP 310204
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT TUE MAY 30 2006

KSC003-031-059-139-310206-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
856 PM CDT TUE MAY 30 2006

...THE FLASH FLOOD WARNING FOR NORTHERN ANDERSON...NORTHERN COFFEY...
SOUTHERN FRANKLIN AND SOUTHERN OSAGE COUNTIES EXPIRES AT 900 PM
CDT...

THE THUNDERSTORMS THAT CAUSED THE FLASH FLOODING ACROSS EAST CENTRAL 
KANSAS HAD MOVED OFF TO THE EAST BY 9 PM.  COUNTY OFFICIALS IN 
COFFEY...ANDERSON...FRANKLIN...AND OSAGE COUNTIES REPORT THAT FLOOD 
WATERS HAVE RECEDED ACROSS MUCH OF THE AREA...HOWEVER A FEW ROADS 
REMAIN COVERED WITH STANDING WATER ACROSS COFFEY...FRANKLIN AND 
ANDERSON COUNTIES.  THESE COUNTIES WILL HAVE A COUNTY FLOOD WARNING 
REPLACE THIS FLASH FLOOD WARNING AS CONDITIONS ARE NOT EXPECTED TO 
RAPIDLY DETERIORATE OVERNIGHT.  COUNTY OFFICIALS HAVE NOT COVERED 
EVERY ROAD IN THESE COUNTIES...SO BE PREPARED TO STOP AND FIND AN 
ALTERNATE ROUTE OF TRANSPORTATION IF YOU ENCOUNTER ANY ROADS THAT 
STILL HAVE WATER OVER THEM.  TRAVELERS ARE ENCOURAGED TO REPORT 
WATER OVER ROADS TO LOCAL LAW ENFORCEMENT...SO THAT WE CAN RELAY THE 
INFORMATION TO THE GENERAL PUBLIC.  

DO NOT DRIVE OVER ROADS WITH ANY AMOUNT OF WATER OVER THEM.  WATER 
CAN DISGUISE ROADS THAT ARE WASHED OUT...ESPECIALLY AT NIGHT.  MOST 
DEATHS IN FLOODING OCCUR IN AUTOMOBILES.  NEVER ATTEMPT TO CROSS 
FLOWING WATER IN A CAR OR ON FOOT.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3853 9594 3822 9595 3812 9507 3864 9512

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:45 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 30, 2:45 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT TUE MAY 30 2006

.DISCUSSION...

TONIGHT AND WEDNESDAY...MAIN FORECAST CHALLENGE IS PRECIPITATION
CHANCES. LOW LEVEL BAROCLINIC ZONE REMAINS NEARBY AND NEARLY
PARALLEL TO UPPER FLOW. CONVECTIVE BOUNDARIES FROM OVERNIGHT MCS TO
THE NORTHEAST AND WEST HAVE HELPED TO PRODUCE SCATTERED CONVECTION
THIS AFTERNOON AS HEATING HAS ACTED ON MOISTURE IN PLACE TO REACH
CONVECTIVE TEMPS. CONTINUED HEATING INTO THE LATE AFTERNOON SHOULD
PROVIDE ENOUGH INSTABILITY FOR CONTINUED PULSE-TYPE STORMS INTO THE
EVENING HOURS. ATTENTION WILL THEN LIKELY NEED TO BE MOVED WEST
WHERE ANOTHER MCS MAY DEVELOP IN THE HIGH PLAINS AS WEAK UPPER WAVES
MOVE THROUGH THE WESTERN CONUS TROF. WEAK STEERING FLOW WILL MAKE
FORECAST OF ITS MOVEMENT DIFFICULT BUT APPEARS THE SOUTHERN COUNTIES
SHOULD HAVE THE BEST CHANCES OF SEEING ITS ASSOCIATED RAIN.
BAROCLINIC ZONE SHOULD SLOWLY SHIFT SOUTHEAST WITH REPEATED COLD
POOLS BEING THE MAIN DRIVING FORCE STILL FEEL CHANCE POPS ARE CALLED
FOR FOR AT LEAST THE MORNING HOURS. AS PREVIOUSLY ALLUDED
TO...SEVERE THREATS APPEAR TO BE LIMITED TO HAIL AND DOWNBURST WINDS
IN THE MOIST AND WEAKLY SHEARED ENVIRONMENT. WILL ALSO NEED TO WATCH
FLOODING WITH HIGH MOISTURE CONTENT...SLOW MOVING STORMS...AND WET
ANTECEDENT GROUND CONDITIONS FOR SOME AREAS...BUT NOT ENOUGH
CONFIDENCE IN COVERAGE AND LOCATION OF HEAVY RAIN FOR A WATCH. HAVE
GONE WITH WEDNESDAY MAX TEMPS A LITTLE BELOW TODAYS LEVELS BUT
OVERALL ONLY SMALL CHANGES TO PREVIOUS FORECAST.

WEDNESDAY NIGHT AND THURSDAY...LOOKS LIKE WEAK BOUNDARY WILL FINALLY
PUSH SOUTH OF THE AREA WEDNESDAY NIGHT / EARLY THURSDAY MORNING
BRINGING AN END TO ANY PRECIPITATION. SURFACE HIGH PRESSURE BUILDS
SOUTH INTO REGION ON THURSDAY. TEMPERATURES SHOULD BE NEAR CLIMATE
NORMALS WITH HIGHS IN THE LOW 80S AND LOWS AROUND 60.

FRIDAY THROUGH TUESDAY...MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD
AGREEMENT WITH BUILDING H5 HIGH ACROSS THE SOUTHWEST INTO THE
CENTRAL PLAINS.  AT THE SURFACE...LEE SIDE TROUGH REMAINS STEADY
BRINGING SOUTHERLY FLOW AND GOOD WAA THROUGH THIS TIME PERIOD. ALL
THIS SPELLS OUT A WARMING TREND FOR THE AREA WITH 850 TEMPS SURGING
FROM THE MID/UPPER TEENS TO THE 22-24C RANGE...BRINGING WELL ABOVE NORMAL
HIGHS IN THE LOW 90S BY MONDAY. GFS SHOWS A WEAK BOUNDARY MOVING
ACROSS THE CWA MONDAY NIGHT / TUESDAY...BUT WILL KEEP GOING FORECAST
DRY AND WAIT FOR SOME BETTER SIGNALS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 30, 2:55 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT TUE MAY 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-312000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
255 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND
EVENING...WITH MORE POSSIBLY DEVELOPING OVERNIGHT. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN HAZARDS BEING LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. LOCALIZED FLOODING WILL
ALSO BE POSSIBLE...ESPECIALLY IN AREAS THAT RECENTLY RECEIVED
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.

In the hours before

Special weather statement, May 30, 2:05 PM CDT, 3 hours 54 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT TUE MAY 30 2006

KSZ034-301945-
OTTAWA-
205 PM CDT TUE MAY 30 2006

THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS AND
BENNINGTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 30, 4:33 PM CDT, 1 hour 26 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT TUE MAY 30 2006

KSZ054-302230-
LYON-
433 PM CDT TUE MAY 30 2006

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHWEST AT 20
MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS...HARTFORD...OLPE
AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 122 AND 136 AND MOTORISTS ALONG INTERSTATE 35...BETWEEN MILE
MARKERS 128 AND 141 COULD ALSO BE AFFECTED.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, May 30, 5:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FLASH FLOOD      EMPORIA                 38.40N 96.18W
05/30/2006                   LYON               KS   LAW ENFORCEMENT

            EMPORIA POLICE OFFICIALS REPORTED THAT SEVERAL STREETS IN
            THE CITY HAVE BEEN CLOSED DUE TO RISING WATER. REPORTS AT
            522 PM WERE THAT SOME OF THE UNDERPASSES IN THE CITY WERE
            FILLING UP WITH WATER. OFFICERS ALSO REPORTED SEVERAL
            ACCOUNTS OF WATER UP TO THE BUMPER OF THE POLICE CRUSIERS
            IN THE CITY.

&&

BN
Local storm report, May 30, 5:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      EMPORIA                 38.40N 96.18W
05/30/2006                   LYON               KS   LAW ENFORCEMENT

            COUNTY LAW ENFORCEMENT HAS REPORTED THAT THERE ARE NOW
            SEVERAL WATER RESCUES IN PROGRESS THROUGHOUT THE CITY OF
            EMPORIA. A FEW OF THE LOCATIONS MENTIONED INCLUDE THE
            STATE ST. UNDERPASS, THE INTERSECTION OF 6TH AND
            CONGRESS, AND THE INTERSECTION OF 12TH AND BURLINGAME RD.
            NO INJURIES HAVE BEEN REPORTED AT THIS TIME.

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:58 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington47 min
May 29, 8:46 PM CDTSevere Thunderstorm WarningTOPWashington44 min
May 29, 9:02 PM CDTSevere Thunderstorm WarningTOPOttawa43 min
May 29, 9:23 PM CDTTornado WarningTOPWashington37 min
May 29, 9:31 PM CDTFlash Flood WarningTOPWashington3 hr
May 30, 5:10 PM CDTSevere Thunderstorm WarningTOPLyon35 min
May 30, 5:27 PM CDTFlash Flood WarningTOPLyon3 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.